Missouri, 2021

Flash Flood in Missouri, May 16, 2021

May 16, 2021 · NWS EAX · 1 event in 1 county or zone

Weak thunderstorms brought persistent moderate rain to the area, which caused some isolated flash flooding along Brush Creek near Ward Parkway.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Weak thunderstorms brought persistent moderate rain to the area, which caused some isolated flash flooding along Brush Creek near Ward Parkway.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 16, 5:28 PM CST, 2 minutes earlier.

Area forecast discussion, May 16, 5:28 PM CST, 2 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
628 PM CDT Sun May 16 2021

.Discussion...
Issued at 621 PM CDT SUN MAY 16 2021

Ample isentropic ascent across a warm front slowly moving in from
the south sustains showers and thunderstorms across the region for
the remainder of the afternoon and evening. Southerly low level flow
pushes the front up to the KC metro where it stalls out near I-70.
Warm moist air being pumped into SW MO through the day has increased
MUCAPE into the 1500-2000 J/kg range south of the front. As an upper
level wave passes stronger thunderstorms are expected south of a
line extending from St. Joseph to Boonville. Storm initiating will
be enhanced by an outflow boundary propagating southwards from the
system. Most storms should remain sub-severe; however, an isolated
severe storm is possible, especially along this boundary. The main
hazards expected are gusty winds and some small hail. PWAT values
between 1" - 1.7" encroach upon flash flood guidance (FFG)
especially over the 1-3 hours periods. Most areas should see
accumulations and rates below FFG meaning that water should
effectively drain/runoff; however, areas that experience enhanced
convection could see some pooling on roads and other impervious
surfaces. Local creeks and streams will experience increased runoff
and flow especially in quick responding waterways. Larger rivers
will respond in kind and depending on inflow from their tributaries.

The warm front is expected to park over I-70 this afternoon.
Continued isentropic ascent across the boundary coupled with
passing upper level short waves trigger multiple rounds of
precipitation over the next several days. The upper level pattern
looks to change moving into Tuesday of next week. A strong ridge
builds in the eastern CONUS reorienting generally zonal flow to more
south to north. Unfortunately this does not change our weather all
that much as multiple waves of and thunderstorms are expected over
the next 7 days. Southerly flow enhanced by the LLJ pushes moisture
and instability into the region. However, limited convective
inhibition and eternal cloud cover looks to curtail the development
of broad significant convection, although isolated strong storms are
possible. Rising river levels are our primary concerns with this
period of rainy weather as runoff spills into tributaries funneling
toward larger waterways. Rainfall accumulations/rates over the
period average below FFG; however, 4-6 inches of rain are expected
over the next 7 days. This period of rain will help us get back
toward the monthly average of 5.3 inches (for MCI). 1.65 inches of
rain has fallen at MCI so far this May, this includes yesterday's
rain totals.

&&

.Climate...
Issued at 217 PM CDT SAT MAY 15 2021

The top five consecutive number of days with precipitation
greater than or equal to 0.01 inches observed for Kansas City are
as follows:

Rank    Run Length      Start and End

1.      10 Days         05 Oct 1914 - 14 Oct 1914
        10 Days         27 May 1903 - 05 Jun 1903
3.       9 Days         25 Apr 2017 - 03 May 2017
4.*      8 Days         09 Jul 1992 - 16 Jul 1992
         8 Days         05 Apr 1951 - 12 Apr 1951

*There are seven total stretches tied for 4th place with 8 Days.

With 0.05 inches today and measurable precipitation forecast
Sunday through Friday, 0.01 or more each day, that would place us
at seven consecutive days, coming up a few days short of the 10
day record, but placing the stretch in a 20 way tie for 11th
place. With that said, if the extended forecast of measurable
precipitation on Saturday is realized, we could end up in an eight
way tie for 4th place.

&&

.Aviation...(For the 00Z TAFS through 00Z Monday Evening)
Issued at 621 PM CDT SUN MAY 16 2021

Shower and thunderstorms activity is expected to continue into the
evening and early overnight. Expect a gradual end to thunderstorms
activity after midnight, but lingering showers may remain into
the morning. Also expect ceilings to decrease to IFR after
midnight with potential for some lowered visibilities through
morning.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Pesel
Aviation...HB
Climate...Kurtz
Hazardous weather outlook, May 16, 4:16 AM CST, 13 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
516 AM CDT Sun May 16 2021

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-171030-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
516 AM CDT Sun May 16 2021

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Rounds of showers and thunderstorms are expected today. A few storms
may be strong this afternoon into this evening potentially producing
hail, gusty winds, and locally heavy rainfall.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Additional showers and thunderstorms are expected much of next week. The showers and thunderstorms may lead to ponding of water, and rises
along area creeks and streams.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The radar

The Pleasant Hill radar (KEAX), 39 km away, was scanning. The volume nearest the first event began at 23:29 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Jackson

When
May 16, 5:30 PM CST to 8:30 PM CST
Where
Jackson County, 3.68 mi SSW of Kansas City to 4.07 mi SSW of Kansas City
Cause
Heavy Rain
Reported by
Public
Coordinates
39.035, -94.607

Moderate rain over the KC metro caused some minor flash flooding on Brush Creek, along Ward Parkway.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2021Every state in 2021This day in weather historyWarnings in Missouri, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 959973.